Indiana, 2009

Damaging Winds in Indiana, June 22, 2009

June 22, 2009 · NWS LMK · 3 events in 2 counties and zones

Isolated early morning thunderstorms produced some damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Isolated early morning thunderstorms produced some damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 22, 6:10 AM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 22, 6:10 AM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
710 AM EDT MON JUN 22 2009

...UPDATE FOR 12Z TAFS...

.SHORT TERM (TODAY AND TONIGHT)...

LITTLE MOVEMENT IS EXPECTED TODAY AND TONIGHT WITH THE UPPER LEVEL
HIGH OVER THE SOUTHERN PLAINS TO THE LOWER MISSISSIPPI VALLEY AND THE
DEEP LOW OFF THE EAST COAST. CONSEQUENTLY...THE BOUNDARY WHICH HAS
BEEN STRETCHED FROM GENERALLY NORTHWEST TO SOUTHEAST ACROSS THE
FORECAST AREA WILL REMAIN IN PLACE TODAY. SHOWERS THIS MORNING LOOK
TO CONTINUE OVER THE EASTERN HALF OF THE FORECAST AREA. EXPECT THAT
WITH DAYTIME HEATING THUNDERSTORMS WILL DEVELOP DURING THE LATE
MORNING/EARLY AFTERNOON. ACTIVITY SHOULD BEGIN TO WANE IN THE
EVENING WITH ONLY SOME ISOLATED SHOWERS OR THUNDERSTORMS EXPECTED
OVER SOUTH CENTRAL KENTUCKY DURING THE OVERNIGHT HOURS.

TEMPERATURES WILL BE HOT AND HUMID AGAIN TODAY...WITH HIGHS
LOOKING TO BE MUCH THE SAME AS YESTERDAY. THIS WILL BE HIGHLY
DEPENDENT ON CLOUD COVER HOWEVER. REGARDLESS...WITH HIGHS IN THE
LOWER TO MID 90S OVER THE SOUTHWEST PORTION OF THE FORECAST AREA
AND DEWPOINTS IN THE LOWER 70S...HEAT INDEX VALUES WILL BE AROUND
100 DURING THE AFTERNOON HOURS IN THIS AREA. LOWS TONIGHT WILL BE
IN THE LOWER 70S.

.LONG TERM (TUESDAY THROUGH SUNDAY)...

SAME SONG DIFFERENT VERSE IN THE EXTENDED THIS ISSUANCE.  HIGH
PRESSURE RIDGE OVER THE CENTRAL U.S. WILL CONTINUE TO DOMINATE
THROUGH THE WEEKEND.  WEAK IMPULSES IN NORTHWEST FLOW ON LEADING
EDGE OF RIDGE WILL GENERATE A FEW THUNDERSTORMS...THOUGH LITTLE
AGREEMENT AMONG MODELS ON TIMING AND LOCATION OF THESE. CURRENT DRY
FORECAST FROM 18Z TUESDAY THROUGH 00Z FRIDAY MAY BE A BIT OPTIMISTIC
GIVEN THE INHERENT UNCERTAINTY OF NORTHWEST FLOW...BUT WITH NO
CLEAR CUT FOCUS FOR CONVECTION DURING THE PERIOD WILL LEAVE AS IS
RATHER THAN SHOTGUN LOW POPS OVER THE AREA.

WITH NO INDICATION OF WHOLESALE CHANGE OF AIRMASS IN PLACE OVER THE
AREA...PERSISTENCE IS THE BEST ROUTE TO TAKE FOR TEMPERATURE
FORECAST. MOS DEWPOINT AND MIN TEMP FORECASTS FOR WED MORNING ARE
NICE TO LOOK AT...BUT DO NOT BELIEVE THAT WEAK SURFACE GRADIENT WILL
PRODUCE ENOUGH WIND TO PUSH UPPER 50 DEWPOINTS INTO LEX AND SDF ALA
NAM.  EVEN GFS MOS NUMBERS IN THE MID 60S APPEAR TOO OPTIMISTIC...SO
WILL STAY ON WARM SIDE OF GUIDANCE FOR MINS...WITHIN A FEW DEGREES
OF 70...FOR EACH DAY.  A LITTLE TRICKIER ON THE MAX TEMPS DEPENDING
UPON CLOUDS...BUT A MEAN...MEDIAN...AND MODE OF 90 SHOULD SUFFICE.

&&

.AVIATION (12Z TAFS)...

SHOWERS AND THUNDERSTORMS HAVE INITIATED ALONG THE STATIONARY
BOUNDARY ORIENTED NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA.
EXPECT THAT SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY
TODAY AND INTO THIS EVENING. BWG LOOKS TO REMAIN AWAY FROM THIS
ACTIVITY FOR THE MORNING HOURS BUT WILL HAVE STORMS INITIATE LATER
IN THE DAY. CONDITIONS ARE EXPECTED TO REMAIN IN THE VFR RANGE
EXCEPT IN THUNDERSTORMS WHERE BRIEF HEAVY RAIN...LOW CEILINGS...AND
LOW VISIBILITIES.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...EES
LONG TERM....JBS
AVIATION.....EES
Hazardous weather outlook, Jun 22, 3:42 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
442 AM EDT MON JUN 22 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230845-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
442 AM EDT MON JUN 22 2009 /342 AM CDT MON JUN 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING ALONG
A SURFACE BOUNDARY ORIENTED NORTHWEST TO SOUTHEAST ACROSS THE
AREA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...GUSTY WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHERN KENTUCKY
TUESDAY MORNING...MAINLY SOUTH OF THE CUMBERLAND PARKWAY. THE
CHANCE FOR THUNDERSTORMS RETURNS FOR PARTS OF THE AREA THURSDAY
NIGHT THROUGH THE WEEKEND. IN THE INTERIM...HEAT AND HIGH HUMIDITY
WILL BE THE GREATEST WEATHER HAZARD. DAYTIME HIGHS WILL REMAIN
WITHIN A FEW DEGREES OF 90 DURING THE PERIOD...WITH READINGS ONLY
COOLING TO AROUND 70 AT NIGHT. HEAT INDICES WILL RANGE FROM THE
LOWER 90S EAST OF INTERSTATE 75...TO AROUND 100 WEST OF
INTERSTATE 65 IN SOUTHERN KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

WHILE WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...SPOTTERS ARE
ENCOURAGED TO REPORT ANY OBSERVATIONS OF HAIL OR WINDS APPROACHING
OR EXCEEDING SEVERE LIMITS.

EES/JBS

In the hours before

Special weather statement, Jun 22, 3:32 AM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
432 AM EDT MON JUN 22 2009

KYZ053-054-065-066-077-220900-
ADAIR-CASEY-LARUE-MARION-TAYLOR-
432 AM EDT MON JUN 22 2009

...STRONG STORMS MOVING OVER MARION AND TAYLOR COUNTIES...

AT 427 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF CAMPBELLSVILLE...OR 53
MILES NORTHWEST OF SOMERSET...AND MOVING SOUTHEAST AT 20 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN...AND GUSTY WINDS OF AROUND
35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR NEW MARKET AROUND 435 AM EDT.
  NEAR SALOMA AROUND 440 AM EDT.
  NEAR HOBSON AROUND 445 AM EDT.
  NEAR CAMPBELLSVILLE AROUND 455 AM EDT.
  NEAR TAYLOR COUNTY AIRPORT AROUND 500 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

EES
Special weather statement, Jun 22, 3:50 AM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
450 AM EDT MON JUN 22 2009

KYZ029-045-220915-
BULLITT-NELSON-
450 AM EDT MON JUN 22 2009

...THUNDERSTORM WITH FREQUENT LIGHTNING MOVING INTO NELSON COUNTY...

AT 448 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF SHEPHERDSVILLE...OR 24 MILES
SOUTH OF LOUISVILLE...AND MOVING SOUTHEAST AT 20 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN...AND GUSTY WINDS OF AROUND
35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR BOSTON AROUND 505 AM EDT.
  NEAR SAMUELS FIELD AIRPORT AROUND 515 AM EDT.

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
105 AND 112.

THIS STORM WILL AFFECT THE BLUEGRASS PARKWAY BETWEEN MILE MARKERS 10
AND 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

EES
Special weather statement, Jun 22, 3:56 AM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
456 AM EDT MON JUN 22 2009

INZ083-089-KYZ023-024-026-027-061-062-070>075-221600-
DUBOIS IN-PERRY IN-HANCOCK KY-BRECKINRIDGE KY-OHIO KY-GRAYSON KY-
BUTLER KY-EDMONSON KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-
INCLUDING THE CITIES OF...JASPER...TELL CITY...HAWESVILLE...
HARDINSBURG...BEAVER DAM...LEITCHFIELD...MORGANTOWN...
BROWNSVILLE...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE
356 AM CDT MON JUN 22 2009

...VERY HOT AND HUMID CONDITIONS EXPECTED THIS AFTERNOON...

TEMPERATURES IN THE LOW 90S AND DEWPOINTS IN THE LOW 70S WILL
COMBINE TO CREATE HEAT INDEX VALUES IN THE UPPER 90S TO LOW 100S
THIS AFTERNOON...MAINLY BETWEEN NOON AND 7 PM EDT. THESE CONDITIONS
ARE EXPECTED TO MAINLY BE ALONG AND WEST OF A LINE FROM JASPER
INDIANA TO TOMPKINSVILLE KENTUCKY.

DURING PEAK HEATING TIMES BE SURE TO DRINK PLENTY OF WATER...WEAR
LIGHTWEIGHT CLOTHING AND SUNSCREEN...AND STAY OUT OF THE SUN.

EES
Special weather statement, Jun 22, 7:34 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
834 AM EDT MON JUN 22 2009

INZ076>079-084-090>092-KYZ025-029>035-038-221445-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-CRAWFORD IN-
HARRISON IN-FLOYD IN-CLARK IN-MEADE KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SPENCER KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
MARENGO...CORYDON...NEW ALBANY...JEFFERSONVILLE...BRANDENBURG...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...TAYLORSVILLE
834 AM EDT MON JUN 22 2009

...STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY RAIN
MOVING INTO SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY...

STRONG THUNDERSTORMS WILL MOVE INTO SOUTHERN INDIANA AND NORTH
CENTRAL KENTUCKY OVER THE NEXT COUPLE OF HOURS. THESE STORMS WILL
MAINLY PRODUCE HEAVY RAINFALL WITH RAINFALL RATES OF UP TO 1 TO 2
INCHES AN HOUR EXPECTED. FREQUENT CLOUD TO GROUND LIGHTING WILL
ALSO OCCUR WITH THESE STORMS. GIVEN RECENT HEAVY RAINFALL ACROSS
THE AREA...FLOODING MAY BECOME A PROBLEM AND THIS AREA WILL BE
MONITORED FOR POSSIBLE FLOOD ADVISORIES.

DO NOT DRIVE INTO FLOODED AREAS AS WATER MAY BE DEEPER THAN
EXPECTED. ALSO...SLOW DOWN WHEN DRIVING THROUGH HEAVY RAIN TO
AVOID HYDROPLANING.

PLEASE REPORT FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE IN LOUISVILLE.

The radar

The Louisville radar (KLVX), 41 km away, was scanning. The volume nearest the first event began at 13:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 22, 8:52 AM EST
Where
Harrison County, New Salisbury
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.320, -86.100

Large limbs and some trees were downed.

Thunderstorm Wind, Harrison

When
June 22, 8:57 AM EST
Where
Harrison County, 0.88 mi SW of Corydon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.210, -86.130

Numerous power lines were downed across the county.

Thunderstorm Wind, Floyd

When
June 22, 12:21 PM EST
Where
Floyd County, 1.63 mi W of New Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.300, -85.830

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178824, 178826, 178827.